Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A partial surface variation for extremal schlicht functions

Author: T. L. McCoy
Journal: Trans. Amer. Math. Soc. 234 (1977), 119-138
MSC: Primary 30A38
Erratum: Trans. Amer. Math. Soc. 240 (1978), 393.
MathSciNet review: 0473163
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let a topological sphere be formed from $ \vert z\vert \leqslant 1$ by dissecting the circumference into finitely many pairs $ ({I_j},{I'_j})$ of disjoint arcs, identifying $ {I_j}$ and $ {I'_j}$ in opposite directions and making further identifications among the endpoints. If there exists a meromorphic function $ Q(z)$, real and non-negative on $ \vert z\vert = 1$ and satisfying certain consistency conditions with respect to the dissection (given in detail in our Introduction), then one forms a Q-polygon by using the element of length i $ ds = \sqrt {Q(z)} \;dz/z$ to effect the metric identification of the pairs $ {I_j},{I'_j}$. In a natural way, Q-polygons become Riemann surfaces, thus can be mapped conformally onto the number sphere. When Q is of the form $ Q(z) = \Sigma _{j = - N}^N{B_j}{z^j}$, then the corresponding mapping functions, suitably normalized, become the extremal schlicht functions for the coefficient body $ {V_{N + 1}}$ [3, p. 120].

Suppose that for a given dissection of $ \vert z\vert = 1$ there is a family $ Q(z,t)$ of consistent meromorphic functions. For Q sufficiently smooth as a function of $ \varepsilon $, we study the variation of the corresponding normalized mapping functions $ f(p,\varepsilon )$, using results of [2], and show smoothness of f as a function of $ \varepsilon $. Specializing Q to the form above, we deduce the existence of smooth submanifolds of $ \partial {V_{N + 1}}$ and obtain a variational formula for the extremal schlicht functions corresponding to motion along these submanifolds.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A38

Retrieve articles in all journals with MSC: 30A38

Additional Information

Article copyright: © Copyright 1977 American Mathematical Society